MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 10X320MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 10X320MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-0320S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported the long gamma nail broke as a result of continuous stress concentration on the nail due to poor reduction.A replacement operation was carried out on (b)(6) 2021.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.Slight drill marks were found at the lateral entrance of the hole on the surface of the distal segment.However, more significant thing to note apart from the drill marks was the sign of overloading.Bearing points of lag screw at the medial edge of the proximal hole showed significant deformation, indicating towards high compressive load.The fracture pattern resembles a fatigue fracture, having equal portions of fatigue zone and instantaneous zone indicating that the breakage initiated in a fatigue manner but quickly broke instantaneously under high compressive loading.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿the implant is intended for temporary bone fixation.In the event of a delay in bone consolidation, or if such consolidation does not take place, or if explantation is not carried out, complications may occur, for example fracture or loosening of the implant or instability of the implant system.Regular post-operative examinations (e.G.X-ray checks) are advisable.¿ based on the above investigation, it can be said that there is a significantly elevated risk of a non-union due to an inadequate fracture reduction as per the stated event.Also, there is an evident damage of the nail around the proximal hole intraoperatively which may have contributed to mechanical weakening of the construct.The extent of this influence cannot be quantified.Hence the root cause for the breakage of the nail (fatigue fracture due to nonunion induced additional stress and a potential weakening due to mechanical damage) can be attributed to a combination of user and patient related issues, but predominantly patient related.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
It was reported the long gamma nail broke as a result of continuous stress concentration on the nail due to poor reduction.A replacement operation was carried out on (b)(6), 2021.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 10X320MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key12045887
Report Number0009610622-2021-00576
Device Sequence Number897761
Product Code HSB
UDI-Device Identifier04546540375728
UDI-Public04546540375728
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date04/30/2024
Device Model Number3525-0320S
Device Catalogue Number35250320S
Device Lot NumberK055442
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2021
Initial Date Received by Manufacturer 06/01/2021
Supplement Date Received by Manufacturer09/21/2021
Initial Report FDA Received Date06/22/2021
Supplement Report FDA Received Date10/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;